Alert archive / California / High Wind Watches in 2005

High Wind Watch 5, NWS Los Angeles, CA

November 25, 2005Los Angeles County, California

NWS Los Angeles, CA issued this high wind watch at Nov 25, 2005, 1:14 PM PST for Los Angeles County, California. It took effect at Nov 26, 2005, 1:24 AM PST. It was in force for 8 days.

The area

The counties it named.

The facts

Issued
Nov 25, 2005, 1:14 PM PST (21:14 UTC)
In effect from
Nov 26, 2005, 1:24 AM PST
Expired
Dec 4, 2005, 12:00 PM PST
In force
8 days
Issued by
NWS Los Angeles, CA

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this high wind watch went out at Nov 25, 8:55 AM PST, 4 hours 19 minutes earlier.

Area forecast discussion, Nov 25, 8:55 AM PST, 4 hours 19 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
855 AM PST FRI NOV 25 2005

.SHORT TERM...
ALLOWED DENSE FOG ADVISORY TO EXPIRE ON SCHEDULE AT 8 AM AS VSBYS
ARE IMPROVING ACROSS THE LA COUNTY COAST. NO MAJOR CHANGES TO THE
FORECAST THINKING THIS MORNING. WILL PROBABLY ISSUE HIGH WIND
WARNINGS FOR THE SBA SOUTH COAST AND MTNS WITH THE AFTERNOON FCST
PACKAGE. UPDATED AVIATION DISCUSSION BELOW...OTHERWISE THE PREVIOUS
DISCUSSION FOLLOWS...

PLENTY OF MID AND HIGH LVL CLOUDS ACRS THE FCST AREA EARLY THIS
MORNING. FRONTAL BAND ASSOCD WITH AN UPPER TROUGH PUSHING INTO THE W
CST WAS APCHG THE CENTRAL CST EARLY THIS MORNING...WITH THICKER
CLOUD DECK N OF PT CONCEPTION. RADARS SHOWED A BAND OF RAIN PUSHING
TOWARD THE CENTRAL CST THIS MORNING...AND DESPITE THE FACT THAT LOW
LVLS WERE STILL FAIRLY DRY...XPCT SOME RAIN TO AFFECT AREAS N OF PT
CONCEPTION. STILL NOT SURE IT WILL BE MEASURABLE RAIN IN MOST
AREAS...SO WILL KEEP THE 50 PERCENT CHANCE OF MEASURABLE RAIN ACRS
SLO AND NRN SBA COUNTIES. ACRS L.A. AND VTU COUNTIES...THERE WILL BE
PLENTY OF MID AND HIGH CLOUDS ACRS THE AREA...BUT THE SUN SHOULD BE
ABLE TO SHINE THROUGH FROM TIME TO TIME. CLOUDS WILL PROBABLY
THICKEN THROUGHOUT THE DAY. TEMPS WILL LIKELY BE DOWN SEVERAL
DEGREES IN MOST AREAS TODAY...AND LIKELY MORE THAN 10 DEGREES IN THE
VLYS OF L.A./VTU COUNTIES...WHERE HIGHS ON THU WERE IN THE 80S.

THE FRONTAL BAND WILL HAVE A TOUGH TIME SPREADING RAIN S OF
PT CONCEPTION...AS THE LOW LVL NORTHWESTERLY FLOW DOWNSLOPES
AND DRIES. HOWEVER...THERE IS ENOUGH OF A THREAT TO WARRANT
SLIGHT CHANCE OF SHOWERS FOR THE S CST OF SBA COUNTY THIS
AFTERNOON...AND FOR VENTURA COUNTY LATER THIS AFTERNOON INTO EARLY
TONIGHT. THEN...THE COMBINATION OF THE REMNANTS OF THE FRONTAL
BAND...INCREASING W-E ONSHORE GRADS AND STRONGLY CYCLONIC LOW AND
MID LEVEL FLOW WILL BRING A SMALL CHANCE OF LIGHT RAIN TO LOS
ANGELES COUNTY TONIGHT INTO EARLY SAT...SORT OF A HYBRID BETWEEN THE
FRONTAL BAND AND A RAPIDLY DEEPENING MARINE LAYER.

BY FAR...THE MAIN WEATHER STORY OVER THE NEXT FEW WILL BE THE
WIDESPREAD STRONG TO POSSIBLY DAMAGING WINDS ACRS A GOOD
PORTION OF THE FORECAST AREA SATURDAY INTO SUNDAY...POSSIBLY
AS EARLY AS TONIGHT ACRS SBA COUNTY. A SHARP INCREASE IN THE
N-S GRADS ACRS THE CENTRAL CST SHOULD BRING GUSTY WINDS TO THE MTNS
OF SBA COUNTY TONIGHT...LIKELY SPREADING INTO AREAS BELOW PASSES AND
CANYONS ACRS THE S COAST. HIGH WIND WATCHES HAVE BEEN POSTED FOR
THOSE AREAS BEGINNING TONIGHT. GUSTY NWLY WINDS WILL LIKELY SPREAD
INTO THE MTNS OF L.A. AND VTU COUNTY LATE TONIGHT...PARTICUARLY
THROUGH THE INTERSTATE 5 CORRIDOR.

ON SAT...VERY STRONG W TO NWLY FLOW ALOFT ACRS THE AREA...IMPRESSIVE
SUBSIDENCE...AND STEEP COLD ADVECTION WILL MAKE FOR A VERY WINDY DAY
ACRS THE AREA ON SAT...WITH STRONG NORTHWEST WINDS IN MOST AREAS BY
AFTERNOON. ANY LOW LVL MSTR SHOULD PUSH OUT OF THE AREA BY MID
MORNING SAT...ALTHOUGH CLOUDS COULD HANG IN ACRS ERN L.A. COUNTY
INTO THE AFTERNOON. IT WILL BE A VERY COOL DAY ACRS THE AREA ON SAT.
NORTHWEST TO NORTH WINDS SHOULD PEAK LATE SATURDAY AND SATURDAY
NIGHT...AS A POWERFUL 135 KT JET NOSES INTO CENTRAL CA...PLACING THE
FCST AREA IN THE RIGHT FRONT QUADRANT...WHICH ASSISTS IN BROADSCALE
SUBSIDENCE. HIGH WIND WATCHES ARE IN EFFECT FOR THE MTNS OF L.A. AND
VTU COUNTIES...AND WILL LIKELY HAVE TO BE EXPANDED INTO THE VLYS OF
L.A. AND VTU COUNTUES...AND THE SANTA MONICA MOUNTAINS. THE LATEST
RUN OF THE NAM SHOWS MORE OF A NELY DIRECTION OF THE WINDS SUNDAY
MORNING...AND IF TRUE...THE STRONGER WINDS WILL THEN BEGIN TO AFFECT
AREAS MORE SUSCEPTIBLE TO NE WINDS ON SUNDAY...SUCH AS THE VTU
COUNTY CST AND VLYS. THE NAM ALSO SHOWS CONSIDERABLE DRYING W OF THE
MTNS ON SUNDAY...CAUSING FIRE DANGER TO INCREASE DRAMATICALLY.

.LONG TERM (SUN NIGHT-THU)...LOW THICKNESSES AND 850 MB TEMPS COULD
SUPPORT THE POSSIBILITY OF SOME HARD FREEZES ACRS THE ANTELOPE
VALLEY AND THE INTERIOR VALLEYS OF SLO AND SBA COUNTY SUN NIGHT.
FORECAST BEYOND SUN NIGHT CONTINUES TO BE VERY DIFFICULT AND
CONFIDENCE CONTINUES TO BE VERY LOW. STRONG NWLY FLOW PATTERN WILL
CONT ACRS THE AREA...WITH EMBEDDED VORTS RACING THROUGH. MODELS HAVE
TRENDED A BIT FARTHER NORTH WITH THE MAIN JET...KEEPING HGTS ACRS
THE AREA HIGHER...THUS SOMEWHAT LESS COOL. ALSO...MODELS HAVE BACKED
OFF SOMEWHAT ON THE THREAT OF RAIN FOR THE MID WEEK PERIOD...BUT
WILL KEEP SLIGHT CHANCE POPS FOR THE CENTRAL CST TUE INTO WED.

&&

.AVIATION...
MESSY AVIATION WX THIS MORNING...WITH A DOUBLE INVERSION...IFR CONDS
ACROSS THE LA COUNTY COAST INCLUDING LAX AND LGB...AND MID/HIGH
CLOUDS MOVING INTO THE REGION AS A COLD FRONT APPROACHES FROM THE
WEST. WITH THE LOWER INVERSION AT AROUND 600 FT BEING QUITE WEAK...
WOULD EXPECT LOW VSBYS/CIGS AT LAX TO BEGIN LIFTING BY 17-18Z...
WITH MVFR CONDS BY 19-20Z. HZ AND SCT LOW CLOUDS ARE LIKELY TO
PERSIST THROUGH THE AFTERNOON. FURTHER INLAND...BUR/VNY SHOULD HAVE
VFR CONDS THIS AFTERNOON...ONCE THE HZ GOES AWAY BY AROUND 20Z. MVFR
TO LOCALLY IFR CIGS ARE LIKELY ACROSS ALL OF THE LA BASIN TERMINALS
TONIGHT AS THE MARINE LAYER DEEPENS RAPIDLY IN RESPONSE TO THE
APPROACHING FRONT.

COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON AND TONIGHT...
BUT EXPECT ONLY SCT SHRA N OF PT CONCEPTION AND ISOLD FURTHER S.
MAIN IMPACT WILL BE THE STRONG WINDS BEHIND THE FRONT. WIND SHEAR IS
LIKELY BY THIS EVENING AT SBA...AND MAY BECOME A PROBLEM AT OTHER
SITES SATURDAY AS VERY STRONG NW/N FLOW WILL AFFECT THE REGION.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH (SEE LAXNPWLOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).

&&

PUBLIC...DANIELSON/BRUNO
AVIATION...JACOBSON
Hazardous weather outlook, Nov 25, 6:00 AM PST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST FRI NOV 25 2005

CAZ034>041-044>047-051>054-059-087-088-261400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST FRI NOV 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

...DENSE FOG ADVISORY IN EFFECT FOR COASTAL SECTIONS OF LOS ANGELES
COUNTY...

...HIGH WIND WATCH REMAINS IN EFFECT FOR THE MOUNTAINS OF SANTA
BARBARA...VENTURA...AND LOS ANGELES COUNTIES...

...HIGH WIND WATCH ISSUED FOR THE SOUTH COAST OF SANTA BARBARA
COUNTY...

A STRONG NORTHWEST TO NORTH FLOW WILL DEVELOP IN THE WAKE OF A
PASSING COLD FRONT. STRONG NORTHERLY WINDS WILL FIRST DEVELOP ACROSS
THE MOUNTAINS OF SANTA BARBARA COUNTY TONIGHT...AND MAY SPREAD INTO
AREAS BELOW PASSES AND CANYONS ALONG THE SANTA BARBARA COUNTY SOUTH
COAST. WIND GUSTS OVER 60 MPH WILL BE POSSIBLE.

.EARLY THIS MORNING...AREAS OF DENSE FOG WILL REDUCE VISIBILITIES TO
ONE QUARTER MILE OR LESS THROUGH 8 AM PST.

* HIGH WIND WATCH............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* DENSE FOG ADVISORY.........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

.DAYS TWO THROUGH THREE... SATURDAY THROUGH SUNDAY

...HIGH WIND WATCH REMAINS IN EFFECT FOR THE MOUNTAINS OF SANTA
BARBARA...VENTURA...AND LOS ANGELES COUNTIES...

...GALE WARNINGS WILL BE LIKELY REQUIRED FOR THE OUTER WATERS WHICH
WOULD INCLUDE ZONES 670...673 AND 676 SATURDAY AND SATURDAY NIGHT...

STRONG WINDS WILL AFFECT THE MOUNTAINS OF VENTURA AND LOS ANGELES
COUNTIES ON SATURDAY...STRONGEST NEAR THE INTERSTATE 5 CORRIDOR. A
HIGH WIND WATCH HAS BEEN POSTED FOR THESE MOUNTAIN RANGES...WHERE
WIND GUSTS OVER 70 MPH WILL BE POSSIBLE. WHILE THE STRONGEST WIND
POTENTIAL WILL BE IN THE MOUNTAINS...OTHER LOCATIONS ACROSS THE
FORECAST AREA WILL BE QUITE WINDY ON SATURDAY. WIND ADVISORIES MAY
NEED TO BE POSTED FOR SOME OF THE LOWER ELEVATION AREAS...ESPECIALLY
THE SANTA CLARITA VALLEY...THE ANTELOPE VALLEY...AND THE SANTA
MONICA MOUNTAINS. SOME MAJOR ROADWAYS THAT COULD BE IMPACTED BY THE
STRONG AND POTENTIALLY DAMAGING WINDS THIS WEEKEND INCLUDE
INTERSTATE 154 THROUGH SAN MARCOS PASS...AS WELL AS INTERSTATE 5
FROM THE GRAPEVINE TO CASTAIC.

A HARD FREEZE...WITH TEMPERATURES BETWEEN 26 AND 28 FOR AT LEAST TWO
HOURS IN A ROW...IS POSSIBLE ACROSS THE INTERIOR VALLEYS OF SAN
LUIS OBISPO COUNTY...THE CUYAMA VALLEY AND THE ANTELOPE VALLEY
SATURDAY NIGHT IN WIND SHELTERED AREAS...AND POSSIBLY SUNDAY NIGHT
IF SKIES REMAIN CLEAR.

* HIGH WIND WATCH............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* GALE WARNING...............SEE FZUS56 KLOX - CWFLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KAPLAN

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 25, 1:48 AM PSTDense Fog AdvisoryLOX6 hr
Nov 25, 1:14 PM PSTFreeze WatchLOXSanta Barbara24 hr
Nov 25, 1:14 PM PSTHigh Wind WarningLOXLos Angeles47 hr

Nearby

High Wind Watches in California, 2005Every high wind watch in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.